• question-icon

    Why does calcium channel blocker cause relaxation of muscles and dilation of vessels?

default
Posted on Mon, 19 May 2014 in Hypertension and Heart Disease
Question: Hi,
Can you tell me why a calcium channel blocker would cause relaxation of muscles and dilation of vessels, but hypocalcemia would cause hyperexcitability and possible tetany? This is very confusing to me.
doctor
Answered by Dr. Matija Romic 1 hour later
Brief Answer:
the answer is below

Detailed Answer:
Hello and thank you for asking HCM,

I will try to explain. Calcium blockers block the entry of calcium which prevents contractions, which means that without calcium your muscles (skeletal and smooth) cannot contract. During hypocalcemia, there is a change in membrane excitability, which leads to hyperexcitability.The main reason hypocalcemia causes neural excitability and tetany is due to its effect on the threshold potential of nerve axons. Low calcium reduces the amount that the threshold must change to initiate a full depolarization of the axon while leaving the resting potential unchanged. So depolarization which is needed for contraction and inervation is faster and shortened.
On the other hand, hypercalcemia leads to saturation channels and inability to release calcium from the cell leading to fatigue of cell.

I hope this answer was helpful to you.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Matija Romic 16 hours later
Dear Dr. Romic,
It really does help thank you so much! I find it difficult to memorize lists of reactions without knowing the mechanism of action. Thanks for taking the time to answer. The electrolytes are driving me crazy. XXXXXXX
doctor
Answered by Dr. Matija Romic 15 hours later
Brief Answer:
Welcome

Detailed Answer:
I am glad it helped you.

Please close the discussion if you have no more questions..


Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Matija Romic

General & Family Physician

Practicing since :2012

Answered : 300 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Hypercalcemia

doctor1 MD

Hi I have hypercalcemia. I now have kidney damage from it. I am finally working with about 75% of my kidneys again after about 2 years of suffering...

doctor1 MD

Can hypercalcemia be associated with fatigue? I have been just evaluated with 12.7% blood calcium reading and I am scared out of mind because of a...

doctor1 MD

Good Evening, I had a PFT test as it was suspected I had sarcoidosis . Thankfully i do not as my chest CT was unremarkable. I also had an...

doctor1 MD

I was at the doctor the other day for pre surgery clearance and they said that I had a normal ekg so they had me get another one and said that was...

doctor1 MD

sure...patient with pseudomonas in knee replacement, on cefepine, sudden obtundation, hypercalcemia to 13.4, hypokalemia to 3.1, hyperventilation...

doctor1 MD

Hi.. hope you can give me some advice. My mother is in her final stage of neurendocarinoma cancer of the liver. SHE HAS TYPE 2 diabetes and has...

Get personalised answers from verified doctor in minutes across 80+ specialties

145 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Matija Romic
  • Q - Can one live comfortably with a dislocated clavicle and fractured sternum?

  • Q - What causes thrombotic thrombocytopenic purpura?

  • Q - What causes tingling in arm after taking diuretics?

  • Q - How to improve digestion?

  • Q - What causes dizziness, shortness of breath and weak arms?

  • Q - Why does Adderall seem ineffective?

  • Q - Suggest treatment for coompulsive lying in children

  • Q - What causes swelling of feet?

  • Q - What is the causes and treatment for irritable bowle syndrome?

  • Q - What is "nrv cndj test 13/ studies"?

backtotop2